Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 194, NWS Albuquerque, NM

June 5, 2021Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 5, 2021, 3:35 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2021, 3:35 PM MDT (21:35 UTC)
Expired
Jun 5, 2021, 4:00 PM MDT
In force
25 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 165 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2601 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS55 KABQ 052135
SVRABQ
NMC033-047-052200-
/O.NEW.KABQ.SV.W.0194.210605T2135Z-210605T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
335 PM MDT Sat Jun 5 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central San Miguel County in northeastern New Mexico...
  Southern Mora County in northeastern New Mexico...

* Until 400 PM MDT.

* At 335 PM MDT, a severe thunderstorm was located near Valmora, or
  20 miles southwest of Wagon Mound, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shoemaker.

This includes the following highways...
 Interstate 25 between Mile Markers 362 and 364.
 State Road 104 between Mile Markers 13 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3576 10503 3585 10483 3563 10459 3549 10497
TIME...MOT...LOC 2135Z 329DEG 12KT 3575 10489 

HAIL...1.00IN
WIND...60MPH
 
$$

34
1 follow-up statement
515 
WWUS55 KABQ 052159
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
359 PM MDT Sat Jun 5 2021

NMC033-047-052207-
/O.EXP.KABQ.SV.W.0194.000000T0000Z-210605T2200Z/
San Miguel-Mora-
359 PM MDT Sat Jun 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHERN MORA COUNTIES WILL EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3576 10503 3585 10483 3563 10459 3549 10497
TIME...MOT...LOC 2157Z 329DEG 12KT 3568 10484 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:36 PM MDT, 59 minutes earlier.

Area forecast discussion, Jun 5, 2:36 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
236 PM MDT Sat Jun 5 2021

.SYNOPSIS...
Afternoon thunderstorm activity developing over the high terrain
drifting southward continues this evening, with one more round
Sunday. A switch to much drier and hotter conditions arrives Monday
and persists through the work week. Only isolated chances for
afternoon storms exists over far northeastern NM Monday afternoon
from Raton to Clayton. Daytime highs will reach well into the 90s
through the Rio Grande Valley from Espanola to ABQ to Socorro and
the eastern plains, with low 100s forecast at Roswell. Temperatures
fall back slightly with chances for afternoon storms returning to the
eastern half of the state by next weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Showers and thunderstorms have developed across the northern and
western high terrain this afternoon. Steering flow will continue to
take storms southward through the evening. Gusty outflow winds will
be the main concern with storms today, and these outflows could
collide within the RGV resulting in more, much needed, precipitation
for the ABQ Metro.

An upper level ridge will shift eastward over western NM tonight.
Drier air aloft will push in behind the ridge axis for Sunday,
diminishing precipitation chances across western NM. However, storms
are expected to develop across the northern mountains and shift
southeastward onto the plains. As storms move across the plains and
approach the TX border, and reach better moisture and instability, a
few storms may become strong or severe. Storms should be
multicellular given the lack of shear, thus gusty downburst winds
and hail will be the main concerns.

Otherwise, the warming trend will continue on Sunday. The ABQ
Sunport has reached 92 degrees thus far today, and will again breach
90 degrees tomorrow.

LONG TERM...(MONDAY THROUGH FRIDAY)...
The long term sees a synoptic scale troughing pattern setting over
the west coast sending a dry slow of SW flow into the Desert
Southwest for much of the coming work week. A few disturbances
embedded within this flow will provide for a couple of breezy to
windy days with fire weather concerns resulting those afternoons. The
first of which will be an opening upper low passing quickly through
the Four Corners area Monday night into Tuesday morning. The current
timing has this system's associated jetmax missing peak mixing over
western NM Tuesday afternoon, therefore limiting wind speed
potential. Thus current forecast shows no wind advisory speeds there.
The next perturbation with an associated 80kt H3 jetmax will round
through the Great Basin region, providing for windy conditions over
western NM Thursday afternoon.

All the while, lee side surface troughs look to develop each
afternoon over eastern CO, tightening the surface pressure gradient
and providing for breezy to windy conditions reaching into the
eastern plains too. This will act to scour out low level moisture
each day, as well as providing a downslope warming component to max
temperatures. Upper 90s in the Rio Grande Valley and northeastern
plains, with low 100s at Roswell will be the rule each day. Monday
sees the only good chance for afternoon convection initiation over
the mesas and adjacent highlands in Colfax and Union Counties where
low level moisture is likely last to scour out beneath turbulent
westerly flow aloft.

Southwest flow aloft lightens up a bit by Friday, allowing the
swashing of low level moisture in TX to push back into eastern NM to
end the week. With this, chances for isolated-scattered afternoon
storms returns to areas along and east of the central mountain chain
by next weekend.

34/24

&&

.FIRE WEATHER...
Warmer and drier conditions are expected through much of next week.
Storms will favor eastern NM on Sunday, then as drier air continues
to push in from the west, storms on Monday should be relegated to
the northeast corner of the state. An upper level low will swing
northeastward from SoCal and weaken as it shifts over the Great
Basin Monday night through early Tuesday. Then, dry, southwest flow
will prevail over NM Tuesday through Thursday. Daily, lee side
surface lows over southeast CO through this time period will
increase the pressure gradient across eastern NM resulting in breezy
to windy conditions each afternoon, especially Tuesday and Thursday.
High haines and single digit RH will also be common through this
period. However, given recent rainfall and green-up across the
plains (low ERC's), fuels may not warrant Fire Weather Watches or
Red Flag Warnings. Low level Gulf moisture may come back into the
plains Friday into next weekend, increasing chances for
thunderstorms along and east of the Central Mountain Chain once
again.

34

&&

.AVIATION...
18Z TAF CYCLE
Isolated to scattered showers and thunderstorms will develop over
the high terrain early this afternoon and shift toward the south
around 10 to 20kts. TSRA will likely impact KLVS and KROW, and may
impact KSAF, KGUP, KABQ and KAEG but confidence is lower at the
latter sites. TS today will likely result in gusty outflows, perhaps
up to 40kts. All storms should dissipate by 06Z. Drier air will begin
to overtake western NM on Sunday, thus storms should favor areas
along and east of the Central Mountain Chain.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  57  94  55  92 /  10   0   0   0
Dulce...........................  47  85  45  86 /  20  30   0   0
Cuba............................  55  88  53  87 /  20   5   0   0
Gallup..........................  52  90  45  88 /   5   0   0   0
El Morro........................  50  86  46  86 /  10   0   0   0
Grants..........................  53  90  48  89 /  10   0   0   0
Quemado.........................  54  86  49  86 /  10   0   0   0
Magdalena.......................  61  89  57  89 /  20   5   0   0
Datil...........................  55  86  50  85 /  10   5   0   0
Reserve.........................  51  90  46  88 /  10   0   0   0
Glenwood........................  58  92  54  91 /  10   0   0   0
Chama...........................  44  76  42  79 /  30  50   5   5
Los Alamos......................  58  83  57  84 /  20  20   0   0
Pecos...........................  55  83  54  85 /  20  30   5   5
Cerro/Questa....................  47  78  47  80 /  30  60  10  10
Red River.......................  42  69  41  74 /  30  70  20  20
Angel Fire......................  37  72  36  75 /  10  60  20  10
Taos............................  46  82  44  86 /  20  50   5   5
Mora............................  48  79  48  81 /  20  50  10  10
Espanola........................  56  90  55  91 /  20  20   0   0
Santa Fe........................  57  86  55  86 /  20  30   5   5
Santa Fe Airport................  54  88  51  90 /  20  20   0   0
Albuquerque Foothills...........  64  90  62  90 /  30  10   0   0
Albuquerque Heights.............  63  93  63  93 /  20   5   0   0
Albuquerque Valley..............  62  95  61  95 /  20   5   0   0
Albuquerque West Mesa...........  63  94  62  93 /  20   5   0   0
Belen...........................  63  95  61  95 /  20   5   0   0
Bernalillo......................  61  96  60  95 /  20   5   0   0
Bosque Farms....................  59  94  59  94 /  20   5   0   0
Corrales........................  62  96  61  95 /  20   5   0   0
Los Lunas.......................  59  94  58  94 /  20   5   0   0
Placitas........................  61  92  59  90 /  20   5   0   0
Rio Rancho......................  63  93  62  94 /  20   5   0   0
Socorro.........................  65  98  62  97 /  20   5   0   0
Sandia Park/Cedar Crest.........  59  88  57  86 /  20  10   0   0
Tijeras.........................  59  91  57  89 /  30  10   0   0
Edgewood........................  53  89  50  89 /  20  10   0   0
Moriarty/Estancia...............  52  88  48  90 /  20  10   5   0
Clines Corners..................  54  83  53  85 /  20  20   5   0
Mountainair.....................  59  87  57  87 /  30  10   0   0
Gran Quivira....................  59  87  56  86 /  30  10   5   0
Carrizozo.......................  63  91  62  91 /  30  10   0   0
Ruidoso.........................  55  84  56  84 /  50  10   5   0
Capulin.........................  51  83  51  84 /   5  50  30  30
Raton...........................  51  86  49  88 /  10  60  20  20
Springer........................  51  87  49  89 /  10  60  20  20
Las Vegas.......................  50  82  50  86 /  10  40  10  10
Clayton.........................  56  87  58  90 /   0  20  30  20
Roy.............................  54  85  54  89 /  10  40  20  10
Conchas.........................  58  91  59  96 /  10  30  10  10
Santa Rosa......................  57  90  57  92 /  20  30  10   5
Tucumcari.......................  60  92  61  97 /   5  10  20  10
Clovis..........................  58  88  61  92 /  10  10  30   5
Portales........................  60  88  62  94 /  10  10  30   5
Fort Sumner.....................  60  93  62  97 /  30  20  20   5
Roswell.........................  62  98  65 101 /  50  10  20   0
Picacho.........................  61  92  62  93 /  40  10   5   0
Elk.............................  59  90  59  91 /  30  10   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 5, 4:00 AM MDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
400 AM MDT Sat Jun 5 2021

NMZ201>241-061030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
400 AM MDT Sat Jun 5 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated thunderstorms will develop over the mountains this
afternoon before drifting south to southwest. Gusty outflow winds up
to 50 mph can be expected with these storms. Areas of blowing dust
may accompany these outflows, creating localized reduced visibility.
Small hail and brief heavy downpours will be possible with the
stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms will develop over the northern mountains
Sunday afternoon before drifting to the east and southeast. Gusty
outflow winds up to 50 mph along with hail can be expected with these
storms. A storm or two could become strong to severe for the
northeast quarter of the state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Special weather statement, Jun 5, 2:22 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
222 PM MDT Sat Jun 5 2021

NMZ212-214-215-229-052045-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Glorieta Mesa Including Glorieta Pass-Northeast Highlands-
222 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Upper Colonias, or 18 miles west of Las Vegas, moving south at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Upper Colonias, South San Ysidro, San Geronimo, North San Ysidro,
Mineral Hill, San Pablo and Lower Colonias.

This includes Interstate 25 between Mile Markers 312 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause fast running water to quickly fill arroyos,
creeks and ditches.

&&

LAT...LON 3568 10567 3572 10545 3546 10532 3540 10562
TIME...MOT...LOC 2020Z 345DEG 10KT 3563 10554

Shoemake
Special weather statement, Jun 5, 3:02 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
302 PM MDT Sat Jun 5 2021

NMZ239-052130-
Eastern Lincoln County-
302 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Ramon, or 26 miles southeast of Corona, moving
southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

&&

LAT...LON 3408 10536 3415 10508 3382 10489 3371 10535
      3371 10536 3374 10537 3373 10539 3374 10539
      3372 10540 3371 10542
TIME...MOT...LOC 2102Z 332DEG 12KT 3405 10520

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:13 PM MDTAreal Flood AdvisoryABQColfax2 hr
Jun 5, 2:22 PM MDTSpecial Weather StatementABQSanta Fe23 min
Jun 5, 3:02 PM MDTSpecial Weather StatementABQLincoln28 min
Jun 5, 3:41 PM MDTSpecial Weather StatementABQSocorro34 min
Jun 5, 3:44 PM MDTSpecial Weather StatementABQColfax31 min
Jun 5, 4:07 PM MDTSpecial Weather StatementABQChaves23 min
Jun 5, 4:37 PM MDTSpecial Weather StatementABQChaves23 min
Jun 5, 5:01 PM MDTSpecial Weather StatementABQChaves29 min
Jun 5, 5:20 PM MDTSpecial Weather StatementABQLincoln25 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.